Morphine is an opioid drug to which some people may have an allergic sensitivity. Some of the signs of an allergic reaction to morphine may include a skin rash and itching. Gastrointestinal problems, such as vomiting, may also occur. A severe allergic reaction will often cause swelling and breathing difficulties, and it could possibly be fatal.
Opioid drugs are derived from the opium poppy plant, and many are strong pain killers typically used to help manage severe pain. When a person's immune system reacts negatively to morphine, it will cause an allergic reaction. During this, the immune system will often release a substance known as histamine, which can cause a number of symptoms.
A rash is one of the most common signs of an allergic reaction to morphine. The rash may be confined to a small section of the body, but it could also spread to the rest of the body. Hives may also appear, and a person who is allergic to morphine may develop a sensitivity to sunlight.
Pruritus, or itching, is another possible sign of an allergic reaction. Although itching can be one of the possible side effects of morphine, severe itching can indicate an allergy. This typically occurs on and around the face, but the rest of the body may feel itchy as well.
Nausea is another common side effect of morphine, but severe gastrointestinal problems may be caused by an allergic reaction. An allergy may not only cause nausea, but it can also cause vomiting and diarrhea.
Swelling can also occur when a person with an allergy takes morphine. Typically, the face will swell, including the lips, tongue, and throat. If the throat swells, a person's airways may constrict, which will usually cause breathing difficulties. Some severe morphine allergies may even prove fatal if a person is unable to breathe.
Individuals with certain medical problems, including drug allergies, are often urged to wear a piece of medical alert jewelry, typically a necklace or a bracelet, that includes information about the person's allergies or other issues. In the event that the person is in an accident and unable to speak, this bracelet lets medical professionals know that he can't be given morphine.